Minnesota, 2023

Drought in Minnesota, January 1 to 21, 2023

January 1 to 21, 2023 · NWS FGF · 1 event in 1 county or zone

D2 drought was present for one county for half of January.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

D2 drought was present for one county for half of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1127 PM CST Sat Dec 31 2022

.UPDATE...
Issued at 1013 PM CST Sat Dec 31 2022

Dense fog has continues to develop/spread further east while also
showing some improvement in our far northwest (how long that
improvement lasts it's hard to say). In the end variable/poor
travel conditions are likely to continue off an on through the
overnight and no changes are expected to current advisory at this
time. Some minor adjustments to capture wind/sky trends were made
for the evening/overnight period.

UPDATE Issued at 725 PM CST Sat Dec 31 2022

Areas of fog continue to be reported, with transient pockets of
dense fog (1/2-1/4 mile). Conditions are highly variable with
reports of riming/heavy frost in the dense freezing fog and very
light mist mainly associated with these dense pockets. Actual
freezing drizzle in the east may have transitions out of the
area, so the main impacts are going to be where this freezing fog
develops and tracks and current conditions with the previous
advisory are highly variable. High resolution guidance indicates
that this will persist and eventually new dense freezing fog may
overspread our entire forecast area through the late
evening/overnight. The strongest signal for improvement by RAP
sounding is when winds finally shift to the west and increase
Sunday, but that leave a very moist/stagnant air mass in place
overnight matching the idea of expanding impacts. Considering the
expected trends I went ahead and expanded the dense fog advisory
for our entire area and ran it through 9am Sunday. I'm also using
extra caution considering holiday travel tonight.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM CST Sat Dec 31 2022

Key Messages

1. Dense fog will continue at least through midnight. Fog may
persist after as confidence is quite low in duration of the fog.

2. Freezing drizzle is possible tonight, especially in northwest
Minnesota near the Red Lakes. Be prepared for slick conditions.

DISCUSSION

The surface pattern is dominated by a weak surface low over eastern
South Dakota, contributing to southerly flow and moisture advection
over the Northern Plains. This has allowed for some weak upslope
flow in eastern North Dakota which has caused areas of fog. Fog is
the most dense along where moisture advection exists ahead of the
850mb trough.  It is unclear how long this dense fog may exist,
but it does appear like it will at least continue through
midnight. With the surface inversion, fog will unlikely get
better, so the Dense Fog Advisory has been expanded northeastward
and extended through midnight.

Weak warm air advection ahead of the 850 trough will allow for some
freezing drizzle potential in northwest to north central Minnesota.
Soundings indicate a pretty solid moist 1km deep layer associated
within this region of WAA. This potential will exist through 09z/3
AM one warm air advection is able to exit the area.

For tomorrow, primarily zonal flow will keep us mild and quiet for
the most part. Stratus may continue to linger around, but confidence
is low in that department as this stratus has hung around for
several days. Impacts should remain low for New Years Day.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM CST Sat Dec 31 2022

Key Messages -

*Normal to Above Normal highs and lows for the first part of January

*Light snowfall along the ND/SD line into west central Minnesota
Monday into Tuesday

Ensembles/cluster analysis continues to place more weight on a
southern track or soln with the upcoming system Monday into Tuesday.
As a result little snow expected from the system along and north of
the I94 and Hwy 10 corridor. Highest amounts expected in this
forecast area will be for Grant county. The probability of an inch
or more is 50% or higher along and south of a line from Havana to
Wahpeton to Park Rapids with just a 20% for 4 inches along a line
Hankinson to Fergus Falls to Nimrod with higher values to the south
as a 40% chance exists in southern Grant at Herman and Hoffman. In
the wake of the system some patchy blowing snow will be possible in
the southern valley as sustained north to northwesterly winds
approach 20mph Tuesday.

With the quasi-zonal flow the rest of the week into next weekend
temperatures will not vary much this week with highs in the teens
and low 20s most days. The exception will be Wednesday in the wake
of the system with highs in the single digits and teens. Lows this
week will be in the single digits above and below zero.  Normals for
the first week of January are highs in the mid teens and lows around
zero.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1127 PM CST Sat Dec 31 2022

Fog and stratus continue through the TAF period, with dense
freezing fog responsible for lowest visibilities to 1/4 mile or
less. As winds shift to the west and increase there should be
improving conditions (at least regarding visibility), but this
may not occur for most locations until later Sunday morning and
there is a signal that holds onto at least some fog into Sunday
evening in MN. While there may be a brief period of VFR Sunday
afternoon, the signal is for at least prevailing MVFR ceilings
through the end of the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Dense Fog Advisory until 9 AM CST Sunday for NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...Dense Fog Advisory until 9 AM CST Sunday for MNZ001>009-013>017-
     022>024-027>032-040.

&&

UPDATE...DJR
SHORT TERM...Perroux
LONG TERM...JK
AVIATION...DJR
Hazardous weather outlook, Dec 31, 10:34 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1034 PM CST Sat Dec 31 2022

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-049-054-020445-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Western Walsh-
1034 PM CST Sat Dec 31 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Areas of dense freezing fog will result in hazard travel
conditions into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Reports of ice, visibility, and poor road conditions are
appreciated.

MNZ029>032-040-NDZ052-053-020445-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Sargent-
Richland-
1034 PM CST Sat Dec 31 2022

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Tonight

Areas of dense freezing fog will result in hazard travel
conditions into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A system passing south of the region Monday into Tuesday may
bring light snow accumulations to parts of far southeast ND and
west central MN.

.SPOTTER INFORMATION STATEMENT...

Reports of ice, visibility, and poor road conditions are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Clay

When
January 1, 12:00 AM CST to January 21, 12:00 AM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

D2 drought was present in Clay County for 2 weeks in January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078046.